The patient with insomnia may be taking a medication that is the causative culprit. For example:
Diuretics that cause urinary urgency all night (patients should be instructed to take them in the morning).
Diphenhydramine, whicle used as a sleep aid, can cause paroxysmal insomnia.
Anafranil, Prozac, nicotine patches.
Antibiotics, such as Floxin, Bactrim, Gantrisin, Griseofulvin.
Desyrel, Cylert, Lioresal, Ritalin.
This is not a complete list. The "Physicians' Desk Reference Guide to Drug Interactions and Side Effects" lists hundreds of medications that can cause insomnia.
The bottom line: If the patient's insomnia has a temporal relationship with the initiation of any drug therapy, the pharmacist should be suspicious of that drug. He should contact the prescribing physician and try to change the time of administration, if possible. The pharmacist also should counsel the patient so he is aware of the likely cause of his insomnia and options for alleviating it.